CSN Login
Members Online: 6

You are here

husband's treatment - new posting/question

bancroft
Posts: 16
Joined: Nov 2010

Forgot to mention in last postings , my concern for my husband's fatigue and no appetite.
Trying to eat and the mere smell of foods bring on nausea immediately. Is on zofran for nausea and ativan for anxiety but, to no avail.
He pretty much lives on Ensure Plus, Boost High Energy which I load with things like ice cream, benecalorie and anything else to pump up protein/calories. Drinks lots of liquids.
Has lost weight - muscle weight. Especially since 22 rads and chemo.
Has sclc and would love if he could put on some weight to help him with remaining therapies.
He's not scheduled for a scan for amonth so, I know he's anxious about that, too.

Seems to me that the radiation suppressed his appetite and caused serious fatigue much more than chemo.
Anyone else find that to be the case.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I am survivor of, first, head/neck cancer, and then lung cancer, and I bring that up only because I have some experience (perhaps too much :)) with a PEG tube. It is a device implanted into the stomach, just below the lower left rib, typically, and allows a person to get all of the protein he/or she needs through a tube, without concern for things like taste and appetite.

In my case, I had six or eight cans of something called Jevity every day, twice each session, four times a day. This provided the nutrition I needed, and frankly, it kept me alive for four years.

There is nothing wrong with your option, of course, the Ensure, the Boost, and so on (I am quite familiar with them myself) but if you are going to stay on that course (or even change to a tube) please consider consulting a nutritionist, who can help with planning of the feeding of your husband so that it best maximizes his intake with stuff he not only CAN take in but WANTS to take in.

Otherwise, there ARE other options for nausea, as well as other options for anxiety and depression. Please consult your hub's doctors at once about both of these issues. The thing is, the hardest part about willing oneself to continue treatment at times is the pain, either physical or mental.

Nausea sucks. It is painful, it is nasty. It would not seem like enough to shut someone down, but it IS a brick in the wall, so to speak. If the stuff hub has now isn't working, ask them for something else. If they say they have nothing else (and I doubt that) then ask them about mildly altering treatment to allay his nausea to some degree. They are the professionals, of course, but ask them in this worst case scenario if they can lengthen the treatments while reducing dosage, or even try other chemotherapies.

There are options.

Same with the anti-anxiety meds. If you (and he) feel that what he is taking is doing nothing for him, let them know. He is, after all, in a highly stressful situation, one known, even to cause clinical depression in some folks. Frankly, I had IV Ativan in the hospital my first go-round and it apparently caused psychotic reaction in me :). I know, I know, isn't funny to you, but this was me, and it was five years, and it seems funny now.

The point is, some drugs work for some but don't work for others. Ask them to consider another medication if he feels this one is not working. Asking them, in fact, to consider scripting him for therapy sessions. Therapy in conjunction with meds is very often a much stronger prescription for hope (and eventually, we hope, humor!).

Best wishes to hub and his family.

Take care,

Joe

bancroft
Posts: 16
Joined: Nov 2010

Thanks for responding. He has been on Ativan ( 1/2 mg. 3xdaily).
Zofran for nausea. I personally don't think Zofran is needed every day. Docs sometimes get confused with info a patient gives them. He says he can't eat and the smells and tastes of foods make him gag so, "Bingo" back on Zofran. Like your idea of talking to a nutrionist. This is available to us thru our Hospital.

One Doc at the hospital (hubby's home now) told me continuous use of Zofran can contribute to depression, anger,etc. Thanks to technology that we have access to the internet.
Knowledge is Power.

He has also been taking Morphine ext. release 15mg. every 12 hours for lingering back pain. This was one of his original complaints long before we knew he had cancer. Also was area where biopsy was done (rib area) to confirm sclc. There are 2 small lesions on 2 vertebrae that have not penetrated to spinal column. He was on vicodin only every 4-6 hours as needed.
When all of a sudden change to morphine. Now, they've told him to increase to 3 times a day so it stays in him more continuosly.
I've done some searching about side effects of this drug and one always stands out - loss of appetite.And, of course, fatigue.

I will ask about reducing dosage and adding on more treatments. Good idea.
I'll look in to Jevity, also.

Thanks for your input, Joe.
Take care, too !

luz del lago's picture
luz del lago
Posts: 452
Joined: Jul 2010

Yes. During my hubby's first-line chemo, he did so well. No nausea, just a bit of fatigue. The steroids allowed him to continue to eat well. He gained almost 40lbs. during the 6 months of the chemo. (He also has extensive sclc.) Because of the good results with this round of chemo, he was offered PCI, since he had no mets to brain. He did it, and that kicked him square in the behind! Fatigue, fatigue and more fatigue! And we believe depression, as just after radiation, we were told that he had mets to several bones. Let me say that he has never felt pain of any kind through this all, and for that we are deeply grateful to God. His appetite also has decreased significantly, he has lost those 40lbs. he gained. When this started I began to give him Boost as a supplement to smaller meals. A friend suggested "5 hour energy" drinks. He tried them and they seemed to help, and since he was not doing chemo at that time, I didn't think it would hurt. For a good while, he seemed to be coming out of the fatigue and depression, and even eating a little better.
After the last CT, we were told that the cancer had recurred. He has now had 2 sessions of carbo/taxol, and is given Zomeda for the bone cancer. His liver, one place he has mets, was not doing well, so he is being monitored carefully. Thank God, so far it is doing well enough to allow them to continue treatment, in fact the liver function showed improvement after 1st session!
A week and a half ago he was a different man, walking on the beach, looking well and had energy. From one day to the next, he was down, down, down! His voice is so low I can hardly hear him. Still very little appetite. Very tired. And to limit my choices on what to supplement with, I had to stop the Whey Protein shakes I was making him with bananas, since they were giving him diarrhea! Surprisingly, his labs are quite good, and they show no reason why he should be feeling this way. He says he doesn't feel bad or sick, has no pain. Just very fatigued. I, too, wish for him to be able to eat better and maintain weight and strength, as I know this is going to be a long battle. Oncologist is keeping an eye on labs, and will decide if dosing has to be altered, he is taking his chemo at a 25% reduced rate. Will have CT in about 2 weeks to see how it is working.
I was wondering if anyone has done the "5 hour energy" drinks, have you found them useful, and is it safe to take in between chemos? My hubby will be on this chemo (every 21 days) until it helps or it shows it doesn't.
My prayers and best wishes go out to you and your husband.
Lucy

bancroft
Posts: 16
Joined: Nov 2010

Hi Lucy,

Thanks for your input, also.

Never heard of " 5 hour energy drinks ". I'll investigate that, too.
My husband had been on steroids ( decadron ) for a while and, also felt better, appetite great - gained 10 pounds. Not sure if every case of using steroids to help with reducing swelling of tumors and generally make the patient feel better is the same.

I, too, will keep you and your husband in my prayers.
Think positive about that upcoming scan. I know it's hard. My husband has one coming up in a month.

Here's to good reports for both of them !!!!!!!!!!!

medi_2's picture
medi_2
Posts: 510
Joined: Aug 2009

Hi Lucy! I saw an ad on TV about those drinks. It said they contained no sugar and were 4 calories apiece. What I would be concerned about is what herbal supplements they contain since your husband will be on chemo, as you said, they might interfere. Ask your Doc.
If the Ensure and Boost get a little expensive, Carnation Instant Breakfast goes alot farther and tastes good as a substitute.
Good luck to you!!!
Cheers
Medi

bancroft
Posts: 16
Joined: Nov 2010

thanks medi,

People have told me about carnation instant breakfast ( some of the nurses, too ). Thanks for suggestion and other comments, as well.

Cheers back at You,
Bancroft

Subscribe to Comments for "husband's treatment - new posting/question"